The Food and Drug Administration has issued a warning of a dangerous ingredient found in dietary supplements.
In its advisory last week, the FDA said it will try to eliminate all supplements containing DMAA, which is found in supplements including OxyElite Pro and Jack3d. DMAA can cause increased blood pressure, shortness of breath, chest tightening, cardiovascular problems and even heart attacks.
Different names for DMAA include methylhexanamine, 1,3 DMAA or geranium extract.
The FDA has received 86 reports of illnesses and deaths associated with supplements containing the ingredient. Some of the illnesses reported were nervous system and psychiatric disorders.
DMAA can also be especially dangerous if taken with caffeine.
Dietary supplements, commonly used to lose weight and build muscle, containing DMAA are advertised as a natural way to enhance athletic performance and speed up weight loss.
The FDA has issued 11 warnings to companies. All but one, USPlabs in Dallas, which makes OXyPro Elite and Jack3d, agreed to stop using DMAA.
Consumers are advised to stop using any supplements with the ingredient, and contact a health care provider if they become ill.
The FDA does not currently recognize any medical use of DMAA, but it has been approved for nasal decongestion in the past.
Another supplement has also been in the news recently. A class action lawsuit has been certified in California against Supple, a joint pain supplement.
The lawsuit was filed by Arleen Cabral in December 2011, after purchasing the product based on its claims that its key ingredients are "clinically proven" to effectively treat the pain and immobility associated with arthritis. However, Cabral alleges that these claims are false as there is no scientific evidence linking Supple to those benefits.
The lawsuit also claims that Supple wrongly convinced thousands of consumers in California to spend close to $100, including shipping and handling costs, on a product that does not offer any joint pain relief.
For more information, please contact us.
Source: CNN, "FDA: Dietary Supplement dangerous," April 15, 2013.